Tuesday, November 10, 2009

The Long Term Effects of ARVs

Botswana is one of the most affected countries when it comes to HIV/AIDS. With a population of about 1.6 million it is estimated 23.9% of the adult population may be HIV positive. In the early 1990s people were dying continuously. There was hardly a weekend that we didn't have a funeral to attend. But then the magic of ARVs arrived. Thanks to generous donations from overseas and the commitment of our own government, ARV treatment is free to everyone. This may be a mixed blessing.

When everyone was dying people had a hopeless mentality, myself included. Fate will see what to do with me. Now ARVs have arrived and we now try to look on it as any other long term chronic disease. Both of these mindsets continue to keep the infection rate fuelled with new cases.

This article in The New York Magazine suggests that long term use of ARVs has its own side effects. These effects include premature ageing including early onset Alzheimer's Disease, cancers, and other age related conditions such as insulin resistance and cholesterol problems. Scientists are not sure if these health problems are as a result of long term ARV use or the fact that HIV is in the body.

"A study presented at a conference in February in Montreal showed that otherwise healthy people on HIV medications at about 56 years of age had immune systems comparable to HIV-negative subjects whose median age is 88. Perhaps as a result, many diseases that typically attack the very old are striking younger HIV-positive people disproportionately, like diseases of the liver, kidney, heart, and veins. One study found that 55-year-olds who are HIV-positive have all the telltale signs of late-life frailty—muscle loss, fatigue, and rheumatological disorders. "

Another very disturbing piece of information is that African -Americans seem to fare worse on ARVs. For example, they have a much higher chance of developing kidney disease as compared to their white counterparts on ARVs.

Scientists have tentatively concluded that the age related bone loss in ARV patients is likely due to the medications while the brain issues are probably from the HIV. Protease inhibitors in the ARV cocktail seem to be the culprit when it comes to impairments in cognitive function. Recent research shows about 10% of HIV positive people on ARVs have cognitive impairments. It appears that HIV can continue replicating in the brain when some of the cocktails have chemicals that cannot pass through the blood/brain barrier.

Of course ARVs have helped to save millions of lives around the world, but these new findings are disturbing. Still the best thing is to avoid contracting the disease , firstly, but then keeping yourself healthy and your CD4 count high enough so that going onto ARVs doesn't have to happen for a very long time.

I have so many HIV positive friends and this article was very disturbing because in Botswana, on this issue- the long term effects of ARV use, everything is deadly silent.

9 comments:

SueG said...

bad news indeed. One horrific issue leads to another, it seems. What to do?

karen said...

Yes, it is very disturbing. I also have friends/business colleagues who have been on ARVs for quite a while now, and some of the effects are quite noticeable at this stage. Thanks for sharing this article, which has addressed a question a couple of us have been wondering about lately, ie whether these cognitive type problems are due to the virus, or the medication. It can cause so many distressing problems, especially in a working environment...

Lauri Kubuitsile said...

Sue- I think the big problem is, at least here, people see ARVs as a saviour, in many they are but they are not without dangers and these must be known. And too the scientific community should not rest on their laurels thinking the problem has been solved.

Karen- Since I work alone, as a writer, I don't know about these things but , yes, I would imagine it could cause difficult situations, as mentioned in the article work performance can be impaired.

bonita said...

When a patient starts on ARV's the body just about convulses—cramps, diarrhea, loss of appetite. Once the body gets used to the toxic medicine, some of the symptoms subside. Nevertheless, weight loss becomes an issue and bone loss (from meds) leads to tooth loss. While the general population might get a colonoscopy once every 5 years, those on an HIV regime might get one very year or so. The list goes on and on. Cognitive loss from HIV? the meds? or the overwhelming depression at watching your life slip away? The research community is still trying to make meds that are easier to take and still effective and in developing a vaccine. I'm afraid it will be years before they turn their attention to developing drugs that are less poisonous. And, for all our sophistication, there are still people who believe you can catch AIDS by being in the same room with and HIV+ person.

Ivo Serentha and Friends said...

My compliments for your blog,I encourage you to photoblog,

http://photosphera01.spaces.live.com

Even week another photo album

Greetings from Italy,

Marlow

Selma said...

That is so distressing. To think that so many people are living with their quality of life so compromised just makes me gasp. It's awful.

GutsyWriter said...

I had never read about this. It sounds like we have a new set of problems while trying to cure HIV. Is hall send your blog post to nurse Judy's husband in Belize, who is working on HIV over there. Thanks for informing us.

Lauri Kubuitsile said...

Bonita- you are so right - the prejudice is shocking! It's bad enough the person has to have this horrid disease. And you're right there are alos often terrible side effects at the beginning too.
GutsyWriter- did you pass on the info about the Mooncup to Nurse Judy? I have sent the folk an email but still no repsonse.
Selma- it's true but we must take this in perspective. I've sort of been through two HIV/AIDS crises. I live in Madison Wisconsin which has a big gay community in the early 80s. Gay men were dying all over. It was devastating. Then I came here in the 90s and found the same thing among the general population. ARVs are a blessing too. When I think of all of the people I've known who are dead now but could still be alive my heart aches.

GutsyWriter said...

Yes Lauri,

I sent an e-mail to Nurse Judy and Carol, the head of the American group of nurses I went to Belize with, and haven't heard from them either. I told them that you mentioned this and that I thought it was possibly a great idea. I shall see if your e-mail address is on your website and them forward it to you. Thanks so much and also for the checking on this. Another author is donating part of the proceeds of her book, "Motherless daughters" and also her knew one, "The Possibility of Everything," to Belize. Her name is Hope Edelman and I met her last Monday. I shall also stay in touch with her.